Georgia, 2008Hail and Damaging Wind in Georgia, October 9, 2008
October 9, 2008 · NWS FFC · 3 events in 2 counties and zones
A strong cold front continued to march eastward through the state along with an upper low that was closing off over the southeast United States. A weak stationary front and low pressure area remained stationary across far south Georgia along the Florida border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front continued to march eastward through the state along with an upper low that was closing off over the southeast United States. A weak stationary front and low pressure area remained stationary across far south Georgia along the Florida border. Thunderstorms developed across south Georgia during the mid-morning hours and spread northward into the southern portions of central Georgia by late morning. The storms took on the nature of isolated supercell thunderstorms and produced large hail and damaging winds. The severe thunderstorms were short-lived and dissipated quickly after the noon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 9, 4:30 AM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Oct 9, 4:30 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE TO ADD AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU OCT 9 2008
.SHORT TERM /TODAY THROUGH SATURDAY/...
SATELLITE IMAGERY SHOWS AN UPPER LOW SPINNING OVER ALABAMA WITH
DRIER AIR ADVECTING IN AROUND THE CENTER FROM THE SOUTHWEST. AT
THE SURFACE...A WEAK SURFACE LOW WAS PARKED OVER THE FLORIDA
PANHANDLE WITH A WEAK FRONTAL BOUNDARY EXTENDING NORTHWARD
INITIALLY ALONG THE AL AND GA STATE LINE...THEN CURVING ACROSS
NORTH GA AND THE WESTERN CAROLINAS. RADAR SHOWS SCATTERED SHOWERS
AND THE OCCASIONAL ISOLATED THUNDERSTORM OVER THE CENTRAL PORTIONS
OF THE FORECAST AREA THIS MORNING...JUST EAST OF ATLANTA...WITH
LIGHT RAIN AND DRIZZLE NOTED ELSEWHERE. GFS INITIALIZED VERY WELL
AT 06Z AND CONTINUES TO BE MODEL OF CHOICE. GFS SHOWS THE UPPER
LOW DRIFTING OVER THE STATE TODAY AND SHOULD SHUNT THE DEEPER
MOISTURE OVER THE EASTERN HALF OF THE STATE. THIS IS WHERE THE
HIGHER RAIN CHANCES WILL BE. AMPLE FORCING ALOFT COMBINED WITH
DAYTIME HEATING AND MODERATE INSTABILITIES...WITH 500 TO 1500
CAPES AND -1 TO -3 LIS SPREAD FROM WEST TO EAST BY THIS
AFTERNOON...ALL SUGGEST HOLDING ONTO ISOLATED THUNDERSTORMS MOST
AREAS TODAY. WILL SHIFT THE ISOLATED THUNDERSTORM THREAT OVER THE
FAR EASTERN REACHES OF THE FORECAST AREA TONIGHT AS THE UPPER LOW
MEANDERS ACROSS THE STATE. BY FRIDAY THE UPPER LOW PARKS OFF THE
GA COAST AND WEAKENS...WHILE SURFACE TO MID LEVEL HIGH PRESSURE
BUILDS DOWN THE ATLANTIC COAST AND SETS UP A DEEP EASTERLY FLOW
THAT BEGINS TO ADVECT DEEP MOISTURE BACK WESTWARD INTO THE STATE
OVER THE WEEKEND. MODEST INSTABILITIES SUGGEST HOLDING ONTO
ISOLATED THUNDERSTORMS OVER THE EASTERN HALF OF THE FORECAST AREA
FRIDAY AFTERNOON WHERE CAPES APPROACH 1000 J/KG. FOR SATURDAY...
THE UPPER LOW SHEARS OUT AND HIGH PRESSURE SHUNTS THE DEEPER
MOISTURE/INSTABILITIES SOUTHWARD...WARRANTING ONLY ISOLATED
SHOWERS...MAINLY EAST AND SOUTH. OTHERWISE...MET AND MAV TEMPS
ARE CLOSE AND LOOK REASONABLE SO LEANED TOWARD THE MAV NUMBERS
THROUGH THE SHORT TERM.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE MOIST EASTERLY FLOW WILL HOLD CLOUDS AND A SLIGHT CHANCE OF
SHOWERS IN THE FORECAST OVER MAINLY THE EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...
BUT NO THUNDERSTORMS ARE EXPECTED WITH THE COOL...CLOUDY CONDITIONS.
HIGH PRESSURE BUILDS INTO THE AREA AND DOMINATES MONDAY AND TUESDAY
WITH PLENTY OF SUNSHINE AND DRY CONDITIONS EXPECTED. A WEAK COLD
FRONT PUSHES INTO NORTH GA ON WEDNESDAY...BUT WITH LIMITED
MOISTURE... ONLY ISOLATED SHOWERS EXPECTED ACROSS THE NORTH AT BEST.
&&
.AVIATION...
AS THE UPPER LOW SLOWLY SHIFTS EAST ACROSS FORECAST AREA...DEEP
MOISTURE WILL REMAIN OVER THE AREA. MOST SITES REPORTING LIFR
CEILINGS...WITH THE EXCEPTION OF AHN WHERE AN ISOLATED THUNDERSTORM
IS APPROACHING. WILL KEEP CEILINGS IN THE IFR RANGE THROUGH 15-16Z.
WHEN THEY WILL TRANSITION TO MVFR THROUGH PEAK HEATING HOURS. AFTER
00Z...WITH SURFACE LOW STILL OVER SOUTH GEORGIA...CEILINGS WILL
LOWER TO IFR/LIFR CONDITIONS ONCE AGAIN AND REMAIN DOWN THROUGH THE
OVERNIGHT HOURS. THE ONLY DEVIATION FROM LIFR CEILINGS THIS MORNING
WILL BE IF THUNDERSTORMS DEVELOP NEAR THE TAF SITE. AS THE UPPER
LOW TRACKS ACROSS PORTIONS OF CENTRAL ABD SOUTH GEORGIA THROUGH THIS
EVENING...CANNOT RULE OUT AN ISOLATED THUNDERSTORM DEVELOPING OVER
ANY OF THE TAF SITES. VISIBILITIES HAVE BEEN BETTER THAN FORECAST
THIS MORNING AND EXPECT MOST AREAS WILL STAY MVFR...EXCEPT THE USUAL
SUSPECTS AHN/FTY...WITH IFR POSSIBLE BY AFTERNOON. AFTER 00Z
VISIBILITIES WILL DROP INTO LIFR/IFR CATEGORIES WITH ABUNDANT
SURFACE MOISTURE AND LIGHT WINDS. THE TRACK OF THE SURFACE LOW WILL
KEEP MAINLY NORTHEAST WINDS ACROSS THE TAF SITES WITH SPEEDS
INCREASING TO 7KTS BY THIS AFTERNOON AND ONCE AGAIN DIMINISHING TO
3KTS OR LESS AFTER 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 60 77 62 78 / 50 40 30 20 20
ATLANTA 76 62 78 63 77 / 30 10 10 5 10
BLAIRSVILLE 73 57 77 55 77 / 20 20 20 10 10
CARTERSVILLE 76 59 80 62 81 / 20 10 5 5 10
COLUMBUS 79 63 83 66 82 / 20 5 10 5 20
GAINESVILLE 72 61 76 61 78 / 40 20 20 10 10
MACON 79 62 83 65 81 / 50 20 20 10 20
ROME 80 61 82 61 82 / 20 5 10 5 10
PEACHTREE CITY 75 60 80 59 77 / 20 10 10 5 10
VIDALIA 79 65 82 64 80 / 60 40 30 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39
Hazardous weather outlook, Oct 9, 5:14 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 AM EDT THU OCT 9 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
614 AM EDT THU OCT 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THROUGH TONIGHT.
.SYNOPSIS...
A LOW PRESSURE SYSTEM LOCATED ALONG THE ALABAMA AND GEORGIA STATE
LINE WILL TRACK ACROSS PORTIONS OF CENTRAL AND SOUTH GEORGIA
THROUGH TONIGHT.
.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN THREATS WITH ANY THUNDERSTORMS THAT DEVELOP.
.DISCUSSION...
THE AIR OVER PORTIONS OF NORTH AND CENTRAL GEORGIA IS EXPECTED TO
REMAIN SOMEWHAT UNSTABLE THROUGH THIS EVENING WITH LIFTED INDICES
NEAR -2. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
ALL OF NORTH AND CENTRAL GEORGIA...THE AREA MOST LIKELY TO BE
AFFECTED WILL BE ALONG AND SOUTH INTERSTATE 85. THE MOST LIKELY
TIME WILL BE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND THAN AGAIN ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Hail, Wilcox
- When
- October 9, 9:35 AM EST to 10:05 AM EST
- Where
- Wilcox County, 1 mi S of Rochelle to Pineview
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 31.936, -83.450
A deputy with the Wilcox County Sheriff's Department observed baseball-sized hail in the Rochelle area. The public observed golf ball-sized hail in the far northern part of the county in the Pineview area. Several car windshields were observed to have been damaged in the area.
Thunderstorm Wind, Wilcox
- When
- October 9, 9:40 AM EST to 9:50 AM EST
- Where
- Wilcox County, Rochelle to 2 mi N of Rochelle
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 31.950, -83.450
The Wilcox County Emergency Management Director reported that thunderstorm winds resulted in damage to several chicken houses. The roof was blown off nine chicken homes and five others were left leaning slightly.
Hail, Pulaski
- When
- October 9, 10:06 AM EST to 10:20 AM EST
- Where
- Pulaski County, 1 mi S of Finleyson to Wallace
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.115, -83.500
The Pulaski County Emergency Management Director reported quarter-sized hail north of Pineview and nickel-sized hail was reported in Finleyson. Golf ball-sized hail was also reported in Wilcox county near the Pulaski county line. Radar data supports hail of quarter or larger size from the Wilcox county line just south of Finleyson to just north of Wallace.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Alaska, October 9 to 10, 2008$100,000 · 87 kt wind · 3 events
- Winter Storm in Montana, October 9 to 12, 200822 events
- Hail and Damaging Winds in Florida, October 9, 2008$12,000 · 1.75 in hail · 9 events
- High Wind in California, October 9 to 10, 200857 kt wind · 12 events
- Hail and Damaging Winds in Florida, October 9, 20081 in hail · 11 events
- Hail and Damaging Winds in Georgia, October 9, 2008$10,000 · 1.75 in hail · 9 events
- Strong Wind and Frost and Freeze in California, October 9 to 12, 2008$6,000 · 8 events
- Damaging Winds in South Carolina, October 9, 2008$5,000 · 66 kt wind · 8 events
- Dense Fog in Kentucky, October 9, 20086 events
- Winter Storm in Wyoming, October 9 to 12, 20082 events
- High Wind in Arizona, October 9 to 10, 200858 kt wind · 2 events
- Frost and Freeze in Alaska, October 9, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 137213, 137214, 137225.